Concerned about your health? Experts from Robert Wood Johnson University Hospital Hamilton are ready to answer readers’ questions. Send your questions to email@example.com.
Doctor, I feel fine. Do I really need that medicine for my blood pressure?
Although people with very high blood pressure may feel symptoms such as headaches, vision changes or chest pain, those signs don’t always appear when you have elevated blood pressure.
For those who have a long, gradual increase in their blood pressure, the body may have become acclimatized to the higher pressures. This does not mean the pressure is safe—merely that your body set a new “normal” point for you not to feel symptoms at. As such, coming down from that higher set point may actually cause patients to feel like their pressure is too low even at a true normal pressure, at least until your body is once again acclimatized to the normal pressure.
Controlling blood pressure also doesn’t always mean taking medications. There are ways to bring down your pressure modestly. These include low salt diets, controlling your cholesterol level and losing weight. And a low salt diet doesn’t just mean no adding salt, but also avoiding foods high in salt content, especially canned or preserved foods.
It is also important to self-monitor your blood pressure, even when on medications. Although these medicines do keep your pressure down, they can cause your pressure to go too low occasionally if your body has changed, such as due to notable weight loss or dehydration. As some of these medicines work at the level of the kidney, it’s also important for regular monitoring by your doctor for any negative effects it may have on your electrolytes or kidney function.
Medicines are generally the final resort for health care providers to get blood pressure under control. When diet changes and exercise have failed, or your blood pressure is high enough to cause danger to your organs or your life, your provider will place you on these medications to stabilize your blood pressure. It’s important to maintain use of these medicines until such time as your provider tells you it’s safe to be off the medication.
—Dr. Shankar Santhanam, RWJ Medical Associates, Robert Wood Johnson University Hospital Hamilton
This content is intended to encourage a healthy lifestyle. For medical advice and treatment, see a physician.